MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 45OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 45OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Catalog Number 71322045
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 08/03/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the surgeon had a patient return for a previously implanted, dislocated hemi bipolar.The 28mm cocr head remained on the synergy stem trunion upon dislocation, yet the shell and poly ring did not disengage.The poly ring remained intact with the shell while the head dislodged itself from the shell.A similar sized shell was then opened and a new head was upsized to a 28mm +4 cocr head.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.The lab analysis of the bi-polar/liner construct was returned assembled with internal polyethylene components fully locked in place.No visual damage was observed.Visual examination of the femoral head component revealed scratches around the female taper; likely occurred during the implant removal process.The head is too large to pass through the opening of the bi-polar/liner construct when stacked.The head would need to pass through the opening in order to disassemble, this demonstrates that the head diameter was large enough to be constrained within the bi-polar component, as designed.Locking ring was disassembled from bi-polar/liner construct and examined.No damage or deformation was visible on the locking ring, nor the liner construct.Dimensional analysis of the returned construct was performed.The locking ring analysis measured 5 dimensions out of specification using the cmm (od id, id true position, & arc center), and 1 dimension out of spec using manual gaging.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.The clinical/medical team concluded, no clinically relevant documentation was provided; therefore a thorough medical investigation could not be performed.Per the dimensional inspection evaluation, the failure mode could not be confirmed.The patient impact beyond the dislocation, probable discomfort, revision procedure and expected post-operative convalescence period cannot be determined.No further medical assessment is warranted at this time.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.The investigation is closed.

Brand Name
TANDEM BIPOLAR COCR 45OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7781459
Report Number1020279-2018-01522
Device Sequence Number1705560
Product Code KWY
UDI-Device Identifier03596010492449
UDI-Public03596010492449
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/17/2026
Device Catalogue Number71322045
Device Lot Number16HM13561
Initial Date Received by Manufacturer 08/03/2018
Supplement Date Received by Manufacturer08/03/2018
Initial Report FDA Received Date08/14/2018
Supplement Report FDA Received Date04/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;